Minnesota, 2017

Extreme Cold in Minnesota, January 12 to 13, 2017

January 12 to 13, 2017 · NWS FGF · 15 events in 15 counties and zones

Some of the coldest air of the season filtered into eastern North Dakota and the northwest quarter of Minnesota, with early morning temperatures on the 13th ranging from 25 below to 35 below zero. Combined with wind speeds of 5 to 10 mph, wind chill temperatures dipped to 40 below to 45 below zero at times.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Some of the coldest air of the season filtered into eastern North Dakota and the northwest quarter of Minnesota, with early morning temperatures on the 13th ranging from 25 below to 35 below zero. Combined with wind speeds of 5 to 10 mph, wind chill temperatures dipped to 40 below to 45 below zero at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 12, 2:47 PM CST, 13 minutes earlier.

Area forecast discussion, Jan 12, 2:47 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
247 PM CST Thu Jan 12 2017

.SHORT TERM...(This evening through Friday)
Issued at 153 PM CST Thu Jan 12 2017

Main impacts tonight will be cold temperatures followed by wind
chills. Wind speeds will continue to diminish and should become
light by late evening as surface high pressure settles in over the
fa. Clear skies, light winds and fresh snow cover will all
combine to allow for some cold temperatures although coldest air
aloft will be east of our area. Light winds will combine with the
cold temperatures to put wind chills in the warning range for all
but the far south and east where advisories will suffice. It is
possible that as return flow and warm advection initiates from the
valley west temperatures may level off late tonight.

Respectable warm advection and southerly winds will allow for a
good temperature recovery with all areas climbing above zero.

.LONG TERM...(Friday night through Thursday)
Issued at 153 PM CST Thu Jan 12 2017

Quiet weather expected throughout the weekend and at least the first
half of next week. Main story will be moderating temperatures to
normal, or even above, values.

The weekend begins with a deep upper low off the southern Pacific
coast providing mainly upper level zonal flow across the region.
Several areas of surface high pressure will pass through which
should provide for plenty of sunshine throughout the weekend and
early next week. Temperatures will gradually moderate more and more
each day with 850 mb temperatures well above the zero mark for the
majority of next week...resulting in highs in the 20s (or even
pushing the low 30s) and lows in the teens (above zero!).

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CST Thu Jan 12 2017

visibility in blsn will continue to improve through the afternoon
and should be unrestricted by 00z. Some isold mvfr cigs but these
should dissipate by late afternoon with vfr conditions through the
brunt of the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 3 PM CST this afternoon for NDZ039-
     049-052-053.

     Wind Chill Advisory until noon CST Friday for NDZ049-052-053.

     Wind Chill Warning until noon CST Friday for NDZ006>008-014>016-
     024-026>030-038-039-054.

MN...Winter Weather Advisory until 3 PM CST this afternoon for MNZ002-
     003-005-008-013>015-029.

     Wind Chill Advisory until noon CST Friday for MNZ006-009-017-024-
     029>032-040.

     Wind Chill Warning until noon CST Friday for MNZ001>005-007-008-
     013>016-022-023-027-028.

&&

SHORT TERM...Voelker
LONG TERM...Lee
AVIATION...Voelker
Hazardous weather outlook, Jan 12, 7:15 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
715 AM CST THU JAN 12 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131315-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
715 AM CST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING A PERIOD OF NORTHWEST WINDS TO 45 MPH
ALONG WITH VERY POOR VISIBILITIES THIS MORNING INTO EARLY
AFTERNOON FOR EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY. WIND
CHILLS ALL AREAS WILL RUN 25 BELOW TO 35 BELOW ZERO.

HAZARDOUS WIND CHILLS TONIGHT DESPITE LIGHT WINDS WITH READINGS IN
THE 35 BELOW TO 45 BELOW ZERO RANGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY MORNING WIND CHILLS WILL RUN 35 BELOW TO 45 BELOW ZERO.
THEREAFTER WARMER WEATHER SETS IN THROUGH NEXT WEEK AND WE SHOULD
REMAIN ABOVE WIND CHILL ADVISORY THRESHOLDS FRIDAY AFTERNOON AND
BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Kittson

When
January 12, 3:00 PM CST to January 13, 12:00 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Roseau

When
January 12, 3:00 PM CST to January 13, 12:00 PM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Marshall

When
January 12, 3:00 PM CST to January 13, 12:00 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Marshall

When
January 12, 3:00 PM CST to January 13, 12:00 PM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Polk

When
January 12, 3:00 PM CST to January 13, 12:00 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Polk

When
January 12, 3:00 PM CST to January 13, 12:00 PM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pennington

When
January 12, 3:00 PM CST to January 13, 12:00 PM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Red Lake

When
January 12, 3:00 PM CST to January 13, 12:00 PM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Clearwater

When
January 12, 3:00 PM CST to January 13, 12:00 PM CST
Where
North Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Clearwater

When
January 12, 3:00 PM CST to January 13, 12:00 PM CST
Where
South Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Norman

When
January 12, 3:00 PM CST to January 13, 12:00 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mahnomen

When
January 12, 3:00 PM CST to January 13, 12:00 PM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Clay

When
January 12, 3:00 PM CST to January 13, 12:00 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Becker

When
January 12, 3:00 PM CST to January 13, 12:00 PM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Becker

When
January 12, 3:00 PM CST to January 13, 12:00 PM CST
Where
East Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 665947, 665948, 665949, 665950, 665951, 665952, 665953, 665954, 665955, 665956, 665957, 665958, 665959, 665960, 665961.